People who vape should get medical attention right away if they’re worried their electronic cigarettes are harming them, Health Canada said Thursday.
The federal department said there is no sign in Canada of an affliction reported in as many as 25 American states that seems to be linked to vaping, but it is monitoring the situation.
People have reported respiratory and gastric problems, one has died, and the U.S. Centers for Disease Control isn’t sure why. A second death is being investigated.
There’s a possible connection to using e-cigarettes or vape pens to consume cannabis-derived products, but neither the CDC nor Health Canada is certain that’s the cause.
“Canadians are reminded that the purchase of vaping products outside the legal market may create additional risk as these products are unregulated and potentially unsafe, and thereby pose a risk to health and safety,” Health Canada said in a statement.
Symptoms include coughing, shortness of breath and chest pain, nausea, vomiting and diarrhea, and signs of infection, such as fevers and high white-blood-cell counts, without any apparent source. All the patients involved have been users of e-cigarettes, but the CDC says it’s not clear how they might be involved. Sometimes, symptoms have set in days or even weeks later.
“To date, no single substance or e-cigarette product has been consistently associated with illness,” the CDC reported at the end of August. It has epidemiologists trying to crack the case.
Health Canada is asking health workers to ask patients who come in with respiratory problems whether they use e-cigarettes. It is also warning users not to modify them or use them in ways they’re not made for.
Our Morning Update and Evening Update newsletters are written by Globe editors, giving you a concise summary of the day’s most important headlines. Sign up today.